Minnesota, 2016Hail and Damaging Wind in Minnesota, September 6, 2016
September 6, 2016 · NWS MPX · 2 events in 1 county or zone
Several thunderstorms developed after midnight, Tuesday, September 6th in southern Minnesota. These storms were mainly non-severe and produced occasional strong winds, hail and torrential rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms developed after midnight, Tuesday, September 6th in southern Minnesota. These storms were mainly non-severe and produced occasional strong winds, hail and torrential rainfall. One of the storms developed southwest of Big Lake, and moved northeast and produced damaging winds to a trailer and vehicle northeast of Big Lake. Half dollar size hail also accompanied the damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 5, 9:51 PM CST, 5 hours 49 minutes earlier.
Area forecast discussion, Sep 5, 9:51 PM CST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1051 PM CDT MON SEP 5 2016
.SHORT TERM...(This evening through Tuesday)
Issued at 416 PM CDT Mon Sep 5 2016
Surface analysis this afternoon depicts a wavy quasi-stationary
front snaking from northeast to southwest from east-central
Canada through a low pressure center near KINL then to a
conglomeration of surface lows in southwestern NE and northeastern
CO. Aloft, a large upper level ridge over the Appalachians will
generally hold for through tomorrow while a longwave trough digs
deeper off the Pacific Northwest coast. The eastern ridge will
have a hard time shifting east due to deep post-tropical system
Hermine off the Mid- Atlantic coast, so this will help keep a deep
southwest flow in place. Owing to this flow, deep moisture from
tropical system Newton near the California Baja will have a
prolonged path to the upper Mississippi River valley, producing
the deep moisture available for the start of a prolonged rainfall
event over this region. The surface front will only slowly shift
east over the next 12-24 hours, bisecting the coverage area by
late day tomorrow. With several waves of surface low pressure
combined with at least a couple of shortwave trough axes rounding
the base of the longwave trough, swinging over the area, these
features will only aid to enhance lift within the deeply moist
atmosphere. PWATs will climb to around 2 inches, highly abnormal
for this time of year. Though the more widespread rain can be
expected for tomorrow, tonight will feature more of a severe
weather threat as strong low-mid jetting will aid strong-severe
storm development within the warm sector of this system. Although
lapse rates are not largely overwhelming, there is enough
temperature difference in the mid-levels to support stronger
storms. Plus, MUCAPEs are already around 3000 j/kg in southern MN,
where the greatest potential exists for severe storms. So,
needless to say, tonight into tomorrow will be the start of a
prolonged period of active weather for the area. Temperatures will
start a cooling trend, dropping from the mid 70s to lower 80s
today to the 70-80 degree range tomorrow.
.LONG TERM...(Tuesday night through Monday)
Issued at 416 PM CDT Mon Sep 5 2016
The ongoing and potentially significant rainfall event will
continue into the extended period from Tuesday night through
Wednesday night. Forecasters will need to pay attention to the
frontal boundary location at the surface, and in the boundary
layer to assess where the heaviest rainfall will set up.
There is no question that some parts of the Upper Midwest will get
several inches of rainfall over the next 2-3 days, the question
remains on location of this rainfall. The setup for heavy rainfall
remains in place by both the GFS/EC, the only differences is in
the location of the surface boundary which is much further south
on the EC than the GFS. Therefore, the EC has the bulk of the
heaviest rainfall south of MPX forecast area, or mainly across
Iowa, and southern Wisconsin. The GFS is further to the north, but
not as aggressive as in previous runs on the higher QPF values.
Also looked at a local model (MPX-WRF-LH) which takes into account
of Latent Heat, compared to models that don't run this type of
weather parameter. This model shows how the development of
rainfall in the model can alter where surface fronts and lows are
located compared to models that don't use it. The morning run of
this model does show a further northward trend of the higher QPF
amounts than the EC. Based on the current model trends, the
"setup" seems to be along and south of Minnesota River Valley,
especially along the Iowa/Minnesota border. A flood watch was
issued this afternoon for the potential of flooding, especially
areal and river flooding based on the overall large area of the
rainfall expected.
As with previous discussions, a tropical connection is likely with
this rainfall event on Wednesday as the current storm south of
Baja California, moves northward into the desert southwest, and
eventually into the Plains.
This prolonged rainfall event will end Wednesday night/Thursday as
a sharp short wave moves across the Upper Midwest.
Models continue to support the mean long wave trough setting up
across North America, leading to a fast zonal - west/northwest
flow aloft this weekend, and into next week. This type of
pattern does support overall cooler temperatures, especially next
week, but also supports an active regime. Two strong short waves
are forecast to affect the Upper Midwest past Thursday. The first
will move across the region late Friday/Saturday, and another
early next week. Both of these short waves have a lot of upper
level energy associated with them. Therefore, precipitation and
breezy conditions will accompany them.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1051 PM CDT Mon Sep 5 2016
Corridor of SHRA/TSRA beginning to set up late this evening from
KFSD through the western Twin Cities to KDLH. This is in a zone of
very moist and unstable air that will shift only a little east
and south overnight. The activity should become more widespread
during the early morning hours on Tuesday as an upper air
disturbance over Nebraska lifts northeast. This will primarily
affect KRWF...KMSP...KRNH and KEAU with MVFR or lower conditions.
A frontal boundary from north central MN through far eastern SD
will drift slowly SE overnight with IFR or lower conditions
affecting KAXN and KSTC. Thinking more showers for these two
sites as well. Bands of convection will likely persist through
the morning on Tuesday across southern MN and west central WI
along with MVFR conditions. Improvement is expected for the
afternoon with MVFR across central MN and VFR across southern MN
and western WI. However, more SHRA/TSRA are likely to develop
during the late afternoon and evening hours from KRWF through the
Twin Cities to KEAU.
KMSP...SHRA/TSRA to become more widespread during the early
morning hours with a TEMPO group in the 08z to 10z period. Another
round of TSRA expected during the late morning from 16z to 19z.
This could be a band of strong storms moving through. In the wake
of the morning activity, more SHRA/TSRA will likely develop
during the late afternoon and evening hours with VCTS used at this
point. Ceilings and visibilities will be highly variable during
the taf period due to not only the convection, but the highly
anomalous water content in the atmosphere for early September.
/OUTLOOK FOR KMSP/
Wed...VFR/MVFR with TSRA/SHRA. Wind NE 5 kts.
Thu...VFR. Wind W 5-10 kts.
Fri...Mainly VFR. Chance MVFR in SHRA/TSRA. Winds SE 5-10 kts
BCMG SW.
&&
.HYDROLOGY...
Issued at 416 PM CDT Mon Sep 5 2016
Much of the WFO MPX coverage area has received between 2 and 5
inches more than normal precipitation over the past 30 days, and
between 1 and 4 inches above normal for portions of eastern and
southern MN in the last 14 days (which is 150-300% of normal for
these areas over the last 14 days). With QPF generally in the 2-3
inch range for southern-eastern MN into western WI during this
prolonged rainfall event (and upwards of localized 5+ inches
possible), areal/river flooding looks to take center stage for
much of the coverage area. Given that this is a multi-day event
with this additional rainfall atop soil conditions that are fairly
moist, a Flood Watch has been issued which covers much of
southern-eastern MN into western WI for tonight through Wednesday
night. Should some storms train or produce localized heavy rain,
a flash-flood-type event cannot be ruled out but the thinking is
that river flooding and areal rural/urban flooding will be more
of the response.
&&
.MPX Watches/Warnings/Advisories...
WI...Flood Watch through late Wednesday night for WIZ014>016-023>028.
MN...Flood Watch through late Wednesday night for MNZ051>053-059>063-
066>070-074>078-082>085-091>093.
&&
SHORT TERM...JPC
LONG TERM...JLT
AVIATION...RAH
HYDROLOGY...JPCHazardous weather outlook, Sep 6, 3:00 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT TUE SEP 6 2016
MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-070900-
SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
400 AM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
AREA. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY FOR
PORTIONS OF SOUTHERN MINNESOTA AND WESTERN WISCONSIN. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, BUT A FEW STRONGER STORMS COULD
PRODUCE WIND AND HAIL. ALL OF THE THUNDERSTORMS TODAY HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
NIGHT. THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN WHICH MAY LEAD
TO FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-047>050-054>058-064-065-073-070900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-REDWOOD-
400 AM CDT TUE SEP 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY WITH THE POTENTIAL FOR HEAVY
RAINFALL AND LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Sherburne
- When
- September 6, 3:40 AM CST to 3:42 AM CST
- Where
- Sherburne County, 4.38 mi NE of Big Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 45.370, -93.700
A 20 foot trailer was picked up and blown into a pickup truck and spread across a yard. There was damage to a shed and siding from the debris.
Hail, Sherburne
- When
- September 6, 3:42 AM CST
- Where
- Sherburne County, 4.38 mi NE of Big Lake
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 45.370, -93.700
Hail occurred in the Aspen Hills area of Big Lake Township. Damage occurred to a vehicle in this location.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Michigan, September 6, 20161 death · $30,000 · 54 kt wind · 6 events
- Lightning Strike in Wisconsin, September 6, 20161 death · 1 event
- Heat in Missouri, September 6 to 7, 20167 injured · 3 events
- Flash Flooding and Heavy Rain in Minnesota, September 6 to 7, 2016$40,000 · 5 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$20,000 · 1 in hail · 9 events
- Flood and Heavy Rain in Iowa, September 6 to 7, 201618 events
- Flash Flooding and Flooding in Wisconsin, September 6 to 13, 201613 events
- Hail and Damaging Winds in Wisconsin, September 6, 2016$2,000 · 1 in hail · 8 events
- Drought in Alabama, September 6 to 30, 20166 events
- Damaging Winds in Texas, September 6, 201660 kt wind · 3 events
- Flash Flood and Hail in Kansas, September 6, 201652 kt wind · 3 events
- Drought in Tennessee, September 6 to 30, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653007, 653006.